Oh ... Really?

Doctor knows best

The FDA recently released a warning about the use of SSRI anti-depressants (Paxil, Zoloft, Effexor, Lexapro, etc) and how deadly dangerous they can be, especially in children and teen-agers. My son nearly lost his life because of Paxil. It triggered mania, rages and psychosis within months of being on it. He wound up hospitalized after a suicide attempt. Even with the bipolar diagnosis, the doctor wanted him to stay on the Paxil. We suffered many months of nightmarish difficulties, to include arrests, school problems and issues in our neighborhood. It was only after I insisted ... actually pitched a fit in the doctor's office ... that he was taken off of it, and on a medication regimen that works.

My son is not alone. I know of several more families that are struggling, suffering the effects or after-effects of SSRI treatment. One boy initially was being treated with Zoloft for some mild depression. He did OK for a few months, but then started cycling rapidly and soon became unable to carry on in every day functions. It took his doctor over a year to finally remove the Zoloft and put him instead on a medication for bipolar disorder. His mother believes that the Zoloft changed his neurological make-up somehow, and that he will never be the same.

The problem with the FDA warning is that it doesn't mention the effects on individuals who have bipolar disorder, or are at risk of it. One gentleman in Memphis was treated with a SSRI for some depression, it ended up triggering latent bipolar. It screwed him up to the point where he can no longer live with his family, continue his career or live a regular life. He's getting better though, but still has his ups and downs.

Doctors are still prescribing the SSRI medications despite the FDA warnings. They are not passing along the precautions to the patients and their families of signs and symptoms to watch out for. Schools are still forcing parents to put their children on these or other drugs in order to obtain special education services. People are still flocking to their doctors in search of the magic pill or potion that will make everything better without taking into consideration the effects or consequences. People still believe that doctor knows best, all the time. People die everyday from that belief.
Posted by LissaKay on 04/18/04 at 05:11 PM in Bipolarville
• (2) Comments Pop UpPermalink
tiz a sad tale. my sister wuz put on prozac in 1993. she begged to be tuck off it, said it made her feel real bad. doctor tole her it had to be in her system fer bout a munth or so befor it could have the rite effeck. she dint make it: shot herself to death after a long sleepless nite.

dont know if prozac is one of these ssri meds, but the congress made shore nobidy could sue em farmasooticull cumpnies fer thangs lack whut happend to my sister.

good her yew fer standin up fer yer son. i pray he gits better.

Posted by buddy don on 04/23 at 10:47 AM
 
I know you posted this a while ago, but I have to add that I had problems with Paxil, too. After only THREE days, I became hypermanic and nearly killed my boyfriend at the time. My doctor wanted me to stay on it (said it was my inability to control my anger...grrr) and I told her to screw herself and found another one (who got it right, finally).

It is interesting and scary to read the links you included, especially since I thought it was just me. Sad to think so many are being given this medicine and how dangerous it can be.

Posted by Alicia on 06/21 at 10:34 PM
 
Commenting is not available in this channel entry.

Next entry: Sideblogging

Previous entry: On the other side of 40

« Back to main


.